Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 255, NWS Paducah, KY

July 2, 2012Spencer County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jul 2, 2012, 6:07 PM CDT for Spencer County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2012, 6:07 PM CDT (23:07 UTC)
Expired
Jul 2, 2012, 6:30 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Spencer County, IN

The radar

The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS53 KPAH 022307
SVRPAH
INC147-022330-
/O.NEW.KPAH.SV.W.0255.120702T2307Z-120702T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SPENCER COUNTY IN SOUTHWEST INDIANA...

* UNTIL 630 PM CDT.

* AT 606 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR GRANDVIEW...OR 5 MILES NORTHEAST
  OF ROCKPORT...MOVING EAST AT 5 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  GRANDVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3793 8692 3793 8694 3791 8703 3793 8706
      3801 8706 3801 8690
TIME...MOT...LOC 2307Z 279DEG 5KT 3795 8699
WIND...HAIL 60MPH 1.50IN

$$
1 follow-up statement
784 
WWUS53 KPAH 022328
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
628 PM CDT MON JUL 2 2012

INC147-022338-
/O.EXP.KPAH.SV.W.0255.000000T0000Z-120702T2330Z/
SPENCER IN-
628 PM CDT MON JUL 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPENCER COUNTY IN
SOUTHWEST INDIANA WILL EXPIRE AT 630 PM CDT/730 PM EDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3793 8692 3793 8694 3791 8703 3793 8706
      3801 8706 3801 8690
TIME...MOT...LOC 2328Z 279DEG 5KT 3795 8695

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:38 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 2, 3:38 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT MON JUL 2 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT
254 PM CDT MON JUL 2 2012

ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED DURING THE HEAT OF
THE DAY...MAINLY IN THE MOST UNSTABLE REGIONS OF FAR SOUTHERN
ILLINOIS AND SE MISSOURI IN CONJUNCTION WITH WEAK MID LEVEL SHORT
WAVE DRIFTING SOUTHEAST TOWARD THE STL AREA. DUE TO THE PRESENCE
OF THIS MID LEVEL SUPPORT...THE STORMS MAY LAST INTO THE EVENING...
WITH THE HIGHEST CHC OF THIS IN SW IN AND THE PENNYRILE REGION OF
WESTERN KY.

THIS MID LEVEL PIECE OF ENERGY WILL BE VERY SLOW TO CLEAR THE
REGION TUESDAY...SO ISOLD TO SCT STORM CHCS WILL CONTINUE. THUS...
THERE MAY BE A BIT OF A REPRIEVE IN TEMPS ON TUESDAY...AS THAT
DAY WILL STAND THE BEST CHANCE OF RECEIVING MORE CLOUDS AND
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HOWEVER...HEAT
INDEX VALUES MAY BRIEFLY REACH 100 TO 105 EVEN IN THOSE LOCATIONS
BEFORE ANY STORMS FORM.

HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 DEGREE RANGE
WEDNESDAY. IN FACT...HEAT INDEX VALUES MAY END UP CLOSER TO 105 AS
WE HEAD TOWARD THE LATTER HALF OF THE WEEK. DUE TO A SLIGHT
INCREASE IN RELATIVE HUMIDITY...HEAT INDEX VALUES WILL BEGIN TO
RUN 3 TO 6 DEGREES ABOVE THE ACTUAL AIR TEMPERATURES.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 254 PM CDT MON JUL 2 2012

THE MED RANGE GFS/ECMWF ENSEMBLE MEANS WERE IN VERY GOOD AGREEMENT
FOR THE DAY 4 THROUGH DAY 7 PERIOD. THE SRN MID LEVEL RIDGE WILL BE
ON THE REBUILD AT THE BEGINNING OF THE EXTENDED PERIOD. HOWEVER...ON
THU...A MID LEVEL VORTICITY MAX ON THE ERN EDGE OF THE RIDGE MAY
INDUCE A SFC TROF IN ERN PARTS OF THE PAH FORECAST AREA AND TAKE
ADVANTAGE OF THE AVAILABLE INSTABILITY IN PLACE. THUS A SLIGHT
CHANCE OF SHOWERS/TSTMS IS IN THE FORECAST FOR THAT AREA. SOME
CONVECTION COULD LINGER INTO THE EVENING FOR WRN KY. UNTIL THE
LATTER HALF OF THE WEEKEND...THE PRESENCE OF THE RIDGE SHOULD
PRECLUDE MEASURABLE PCPN.

LARGE SCALE CHANGES TO THE MID/UPPER PATTERN WILL BEGIN TO OCCUR
OVER THE CONUS. THE FLOW JUST TO THE NORTH OF THE RIDGE IS PROGGED
TO GO NWRLY...EVENTUALLY SWINGING A SFC COLD FRONT THROUGH OUR
REGION. SOME MOISTURE RETURN FROM THE GULF SHOULD HELP TO INCREASE
CHANCES OF SHOWER AND TSTM ACTIVITY FOR SUNDAY AND
MONDAY...ESPECIALLY DURING THE DAY. ACCORDINGLY...TEMPS SHOULD FALL
OFF SOME SUNDAY AND MONDAY FROM THE AMAZINGLY HOT LEVELS OF THE
WEEK. WE WILL HAVE NEED TO KEEP THE EXCESSIVE HEAT WARNING
THROUGH AT LEAST FRIDAY...AS HEAT INDEX VALUES BUILD BACK TOWARD
105 IN THE LATTER HALF OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1221 PM CDT MON JUL 2 2012

HAVE BEEN ADVISED THAT THE NAM MODEL HAS BEEN PERFORMING WELL WITH
AFTN CONVECTION PAST DAY OR SO. THEREFORE...DECIDED TO AT LEAST
MENTION VCTS UP NORTH AT KEVV/KOWB SITES...WHERE NAM FOCUSES BAND
OF CONVECTION THIS AFTERNOON INTO EARLY EVENING...NEAR DEW POINT
GRADIENT. ANOTHER REASON I WANTED TO GET SOME MENTION OF TS IN
THERE IS BECAUSE IF STORMS DO FORM WITH TEMPS UP NEAR 100...
STRONG/ERRATIC WINDS WOULD BE A MAJOR CONCERN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR KYZ001>022.

&&

SHORT TERM...MEFFERT
LONG TERM....DB
AVIATION...MEFFERT
Hazardous weather outlook, Jul 2, 10:48 AM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1048 AM CDT MON JUL 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1048 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA
UNTIL 6 PM CDT. REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA.

FINALLY...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY
AND INTO THE EARLY EVENING AREA WIDE...ESPECIALLY ALONG AND EAST
OF THE MISSISSIPPI RIVER...NORTH OF A MARBLE HILL MISSOURI TO
CALHOUN KENTUCKY LINE. ANY THUNDERSTORM THAT DOES MANAGE TO FIRE
WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WIND GUSTS AND DIME
TO QUARTER SIZED HAIL. LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE...ALONG WITH DEADLY LIGHTNING. PLEASE REMEMBER COVERAGE
IS EXPECTED TO BE RATHER SPOTTY...HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT AREA WIDE ON TUESDAY...
THEN OVER THE EASTERN SECTIONS OF THE QUAD STATE REGION ON
WEDNESDAY. PRECIPITATION CHANCES WILL BE VERY LOW...AND COVERAGE
WILL BE RATHER LIMITED SHOULD ACTIVITY DEVELOP. THUS NO BONAFIDE
RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE COMPLETELY RULED OUT TODAY.

In the hours before

Local storm report, Jul 2, 3:16 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 E HARRISBURG          37.74N 88.46W
07/02/2012  E1.00 INCH       SALINE             IL   LAW ENFORCEMENT

            THE HAIL WAS ACCOMPANIED BY AT LEAST 70 MPH WINDS.

&&

CW
Local storm report, Jul 2, 3:32 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             2 S BURNT PRAIRIE       38.22N 88.26W
07/02/2012  E0.88 INCH       WHITE              IL   PUBLIC

            REPORTED JUST SOUTH OF TOWN ON CO RD 1800 N.

&&

CW
Local storm report, Jul 2, 3:41 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             3 E SPRINGERTON         38.18N 88.30W
07/02/2012  E1.00 INCH       WHITE              IL   TRAINED SPOTTER

&&

CW
Local storm report, Jul 2, 3:44 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     3 E HARRISBURG          37.74N 88.49W
07/02/2012  E60 MPH          SALINE             IL   LAW ENFORCEMENT

&&

CW
Local storm report, Jul 2, 4:28 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             BUCKSKIN                38.23N 87.41W
07/02/2012  E1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            REPORTED JUST SOUTH OF BUCKSKIN ON HWY 57.

&&

CW
Local storm report, Jul 2, 4:57 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     WHEATONVILLE            38.19N 87.46W
07/02/2012                   WARRICK            IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG HIGHWAY 57 AND HIGHWAY 58 IN
            EXTREME NORTHWEST PART OF WARRICK COUNTY.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:29 PM CDTSevere Thunderstorm WarningPAHGibson, Warrick11 min
Jul 2, 5:17 PM CDTSevere Thunderstorm WarningPAHGibson, Pike28 min
Jul 2, 5:20 PM CDTSevere Thunderstorm WarningPAHSpencer25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.